Effect of Pioglitazone on Plasma Levels of Phenytoin in Rats

Ghavimi, Hamed and Shayanfar, Ali and Samini, Morteza and Jouyban, Abolghasem (2013) Effect of Pioglitazone on Plasma Levels of Phenytoin in Rats. Journal of Cardio-Thoracic Medicine, 1 (3). pp. 100-103.

[img]
Preview
Text
JCTM_Volume 1_Issue 3_Pages 100-103.pdf

Download (248kB) | Preview
Official URL: http://jctm.mums.ac.ir/article_1894.html

Abstract

Introduction: Interaction between drugs represents a major clinical concern for health care professionals and their patients. Patients affected by both type 2 diabetes and epilepsy may be prescribed pioglitazone and an anti-epileptic drug such as phenytoin concurrently. The aim of this study was to consider the interaction of pioglitazone with phenytoin in an experimental model. According to the result of this study, concurrent use of phenytoin and pioglitazone in clinic may cause therapeutic failure of phenytoin which may cause seizures and during seizures the cardiac function may be affected. Material and Methods: Two groups of rats were treated for 30 days. In group 1 (control group) saline (10 ml/kg) and phenytoin (30 mg/kg) were administered daily by intragastric gavage. In group 2 (test group) , pioglitazone (10 mg/kg) was administered daily 60 minutes before phenytoin (30 mg/kg). Two hours after the last intragastric gavage, animals were anesthetized with ether and 2 ml of blood was drawn from the heart into a syringe containing Ethylenediaminetetraacetic (EDTA), and phenytoin concentration in rat plasma was determined by High performance liquid chromatography (HPLC).The study consisted of 2 groups of 10 male adult Wistar rats. Results: Compared with control group, concurrent use of pioglitazone and phenytoin was associated with significantly lower mean plasma concentrations of phenytoin : 2.08 ± 0.03 µg/ml VS 1.2 ± 0.02 µg/ml. Conclusion: Concurrent use of pioglitazone and phenytoin was associated with a significant decrease in plasma concentration of phenytoin in this experimental model. In clinic, this interaction may cause seizures and it has been shown that both cardiac and respiratory functions may affected by seizures.

Item Type: Article
Subjects: WG Cardiovascular System
Divisions: Journals > J Cardio-Thoracic Medicine
Depositing User: jctm jctm
Date Deposited: 23 Sep 2017 14:15
Last Modified: 23 Sep 2017 14:15
URI: http://eprints.mums.ac.ir/id/eprint/2716

Actions (login required)

View Item View Item